Virginia, 2020

Tropical Storm and Flooding in Virginia, August 4, 2020

August 4, 2020 · NWS LWX · 13 events in 6 counties and zones

Tropical Storm Isaias moved up the east coast, passing through southern Maryland on the morning of Tuesday, August 4th, 2020, spawning several tornadoes as well as flooding rain and tropical storm force winds. Storm total rainfall ranged from 2 to 4 inches near Interstate 95 to as much as 9 inches in Calvert County east of Interstate 95.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$542,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Tropical Storm Isaias moved up the east coast, passing through southern Maryland on the morning of Tuesday, August 4th, 2020, spawning several tornadoes as well as flooding rain and tropical storm force winds.

Storm total rainfall ranged from 2 to 4 inches near Interstate 95 to as much as 9 inches in Calvert County east of Interstate 95. The heavy rain led to numerous incidents of flooding and flash flooding, especially near and east of Interstate 95.

The highest sustained wind of 46 knots was reported at Bishops Head and the highest peak gust of 63 knots was also reported at Bishops Head.

There were three tornadoes associated with Isaias over southern Maryland and there were also numerous reports of downed trees from tropical storm force winds, especially near and east of Interstate 95.

A storm surge of 1 to 2 feet occurred along the western shore of the Chesapeake Bay and the shore of the Tidal Potomac River. This did result in minor tidal Flooding in Washington DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 3:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 4, 3:07 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Tropical Storm Isaias will pass northeastward over the
Chesapeake Bay today. Refer to the National Hurricane Center for
the latest regarding the track of Isaias. A weak frontal
boundary will linger near the area for the middle and latter
portion of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main story is over the next 6-12 hours as Isaias passes
northward up the East Coast. Right now the center looks to track
near our southern Maryland zones later this morning as it moves
up the Chesapeake Bay. Forecast was not significantly altered,
with winds gusting to tropical storm force back to I-95 and
sustained near the bay. Thus, tropical storm warnings were not
changed. Winds will only start to increase near dawn from south
to north, with strongest winds near and just after the center
passes. With guidance now firmly keeping the heavy rain east of
the Blue Ridge, the flash flood watch was cut back in the west,
and may need more trimming. Still expect heaviest rain to fall
near or just east of I-95 corridor, just west of the center
track. Near and just east of the center track, a tornado threat
remains, and a tornado watch is out until noon. By later this
afternoon, 2 or 3 PM, the system looks likely to have cleared
our region with partial clearing and a gusty northwest wind.
Some stray instability showers may develop on the back side, but
overall, a much nicer afternoon than morning with highs in the
80s. Quiet weather should ensue behind the system tonight,
with stray storms dissipating. Lows in the 60s to low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A frontal boundary will shift southeastward across the region on
Wednesday before making its way back northwest on Thursday. This
will keep temps closer to normal for a change. However, the
front being nearby will result in spotty showers and t-storms.
These will be most likely in our southern zones Wednesday, but
may become more widespread further north on Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Low pressure will track along a stalled frontal boundary to our
southeast on Friday as an upper trough axis and associated
shortwave energy lifts across our north. Showers and
thunderstorms are expected as a result, with the potential for
localized flooding given the antecedent wet conditions in place.
Depending on the timing of the shortwave, rain chances may
linger into the overnight hours. The trough looks to push
through our region on Saturday, helping kick the boundary to our
southeast off the coast. Will carry a low end chance of
showers/storms Saturday should the aforementioned trough take
its time exiting the area. Drier conditions look to take hold
the second half of the weekend and into early next week as high
pressure as the surface and aloft builds into the region. There
may be some diurnally driven showers and storms over the higher
terrain, so won't be advertising a POP free forecast, but most
locations likely remain on the dry side. Temperatures will stay
on the cooler side of climo through the weekend as we reside
north of the stalled boundary, with highs in the 80s each day,
slowly moderating into early next week, while overnight lows
fall back into the 60s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Isaias is the main story as IFR cigs/vsby with widespread
showers and isolated thunderstorms this morning should lift
northeast later this afternoon, with VFR returning. Winds
increase with gusts potentially 30-40 knots as the center passes
late this morning and midday. After that, an isolated storm
could cause a brief reduction in conditions later this
afternoon, and again at various times over the following couple
of days, but VFR with much lighter winds should prevail.

Potential for episodes of sub VFR conditions will be possible
on Friday as a stalled frontal boundary lingers southeast of the
terminals and upper disturbance nears, sparking showers and
thunderstorms. VFR on Saturday with lower rain chances and
decreasing threat for sub VFR conditions. Winds will

&&

.MARINE...
Tropical Storm Warnings remain in effect through today as Isaias
passes northward across the region. Strongest winds will be over
the middle bay and lower Potomac, but gusts above 40 knots
possible all the way up the Potomac and to the north end of the
bay. Much lighter winds with limited if any weather issues other
tha isolated t-storms Wednesday and Thursday.

Light east northeast winds will prevail over the marine
district Friday through Saturday as a stalled boundary resides
to our southeast. Afternoon/evening showers and thunderstorms
could yield a gusty wind threat on Friday, potentially requiring
the need for Special Marine Warnings.

&&

.HYDROLOGY...
Isaias will be the main story with widespread heavy rainfall
this morning, ending this afternoon. With a better consensus of
the heaviest rain staying east of the Blue Ridge, watch was
dropped to the west. Heaviest rain still looks to be along I-95
or just east with 3-6 inches widespread. Caveat of note is that
the rapid movement of the system could help limit the storm
totals a bit, but still too uncertain on this. River flooding
may persist for a day or two after this if enough rain gets into
the mainstem basins.

&&

.TIDES/COASTAL FLOODING...
Coastal flood warnings remain in effect for the western shore
of the Chesapeake Bay and Washington Southwest Waterfront
through tonight. Coastal flood advisories are in effect for the
remaining tidal coastline. Latest guidance continues the
reduced risk for a large prestorm surge, focusing more on the
latter half of the event. It is important to note that shoreline
facing the open bay will likely have higher water levels than
more protected areas (such as the gauges at Solomons and Straits
Point). Also, due to the nature of the surge, the highest water
levels may not occur at the normal high tide times. Please
reference the latest CFW product or AHPS for more details.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
     Flash Flood Watch through this evening for DCZ001.
     Coastal Flood Warning from 3 PM this afternoon to 3 AM EDT
     Wednesday for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
     503>508.
     Flash Flood Watch through this evening for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
     Wednesday for MDZ016.
     Coastal Flood Warning from 11 AM this morning to 3 AM EDT
     Wednesday for MDZ011-014-017-018.
     Coastal Flood Warning from 1 PM this afternoon to 3 AM EDT
     Wednesday for MDZ508.
     Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
     Wednesday for MDZ013.
VA...Flash Flood Watch through this evening for VAZ036>040-050-051-
     056-507-508.
     Tropical Storm Warning for VAZ052>057.
     Flash Flood Watch through this evening for VAZ031-052>055-057-
     501-502-505-506.
     Coastal Flood Advisory from 11 AM this morning to 3 AM EDT
     Wednesday for VAZ052-055-057.
     Coastal Flood Advisory from 3 PM this afternoon to 3 AM EDT
     Wednesday for VAZ053-054.
WV...Flash Flood Watch through this evening for WVZ053.
MARINE...Tropical Storm Warning for ANZ530>543.
&&

SYNOPSIS...BKF/RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 4, 4:09 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EDT Tue Aug 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Tropical Storm Warning is in effect for the entire outlook area
today as Tropical Cyclone Isaias moves over the area.

A Flash Flood Watch and Coastal Flood Warnings are also in effect
today into tonight. Refer to the Flash Flood and Coastal Flood
messages for more details.

A Tornado Watch is also in effect for the counties in Maryland
along the western shore of the Chesapeake Bay until noon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms may produce isolated instances of
flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Tropical Storm Watch is in effect for portions of central
Maryland today as Tropical Cyclone Isaias moves over the area.

A Flash Flood Watch is in effect for portions of the outlook area,
primarily along and east of the Blue Ridge, today into tonight.
Refer to the Flash Flood message for more details.

A Tornado Watch is also in effect for the counties in Maryland
along the western shore of the Chesapeake Bay until noon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms may produce isolated instances of
flooding Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

In the hours before

Local storm report, Aug 3, 11:58 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT TUE AUG 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 N BRANDYWINE          38.72N  76.85W
08/03/2020                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE DOWN ON US-301 CRAIN HGWY AT DYSON RD

&&

EVENT NUMBER LWX2001837

SMZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 6 tropical storm. Local standard time, as filed.

Tropical Storm, Spotsylvania

When
August 4, 5:00 AM EST to 11:00 AM EST
Where
Spotsylvania forecast zone
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

The Spotsylvania County 911 Center received 16 calls for trees, wires, and branches down.

Tropical Storm, King George

When
August 4, 5:00 AM EST to 11:00 AM EST
Where
King George forecast zone
Property damage
$500,000
Reported by
911 Call Center
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

The King George County 911 Center received nearly three dozen calls for trees, wires, and branches down. A tree also fell onto a house.

Tropical Storm, Stafford

When
August 4, 5:00 AM EST to 11:00 AM EST
Where
Stafford forecast zone
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

The Stafford County 911 Center received 11 calls for trees, wires, and branches down.

Tropical Storm, Prince William

When
August 4, 5:00 AM EST to 11:00 AM EST
Where
Prince William forecast zone
Property damage
$4,000
Reported by
911 Call Center

The Prince William County 911 Center received 4 calls for downed trees.

Tropical Storm, Fairfax

When
August 4, 5:00 AM EST to 11:00 AM EST
Where
Fairfax forecast zone
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

The Fairfax County Police and Virginia Department of Transportation reported about a couple dozen trees down, mostly east and south of the Fairfax County Parkway.

Tropical Storm, Arlington

When
August 4, 5:00 AM EST to 11:00 AM EST
Where
Arlington forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

The Alexandria Police and Fire Departments received eight calls for trees and wires down.

Flood, Spotsylvania

When
August 4, 6:57 AM EST to 8:57 AM EST
Where
Spotsylvania County, 2.14 mi SE of Brockroad to 2.07 mi SE of Brockroad
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.250, -77.650

Stewart Rd. closed due to flooding.

Flood, Fairfax

When
August 4, 7:10 AM EST to 10:40 AM EST
Where
Fairfax County, 76.21 mi NE of Burnleys to 76.44 mi NE of Burnleys
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.856, -77.247

The stream gage on the Accotink Creek at Strathmeade Spring exceeded the 251.5 foot flood stage during the indicated period. Both Woodburn Rd. and Prosperity Ave. became flooded by at least 6 inches of water. The peak level of 252.48 feet occurred at 8:30 AM.

Flood, Fairfax

When
August 4, 8:06 AM EST to 3:27 PM EST
Where
Fairfax County, 0.5 mi ENE of Crowells Corner to 0.56 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.952, -77.291

The stream gage on Difficult Run at Wolf Trap exceeded the 195 foot flood stage during the indicated period. Six inches of water covered Browns Mill Rd at its lowest point. The peak level of 195.90 feet occurred at 12:25 PM.

Flood, King George

When
August 4, 8:30 AM EST to 10:30 AM EST
Where
King George County, 0.54 mi W of King George to 1.7 mi SE of Fairview Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.270, -77.180

Multiple reports of flooding in King George County, resulting in road closures.

Flood, Fairfax

When
August 4, 11:10 AM EST to 1:10 PM EST
Where
Fairfax County, 0.92 mi SSE of Burke to 0.46 mi SSE of Burke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.787, -77.265

Burke Rd. closed due to high water near Liberty Bell Ct.

Flood, Fairfax

When
August 4, 11:10 AM EST to 1:10 PM EST
Where
Fairfax County, 1.68 mi S of Kenmore to 1.73 mi S of Kenmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.926, -77.267

Old Courthouse Rd. closed due to high water at Besley Rd.

Flood, Fairfax

When
August 4, 1:21 PM EST to 3:21 PM EST
Where
Fairfax County, 0.54 mi E of Crowells Corner to 0.32 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.950, -77.290

Browns Mill Rd. closed due to flooding near Crowell Rd.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919454, 919456, 919457, 919459, 919460, 919464, 918391, 918902, 918904, 918393, 918397, 918400, 918401.